Care Case Study (1)- Fluid Balance

question

Pt 86yo female w/HTN. Daughter brought to ER b/c increasingly weak and confused. Daughter tells nurse that her mom takes “water pill” for her BP 2-3x/day. Label on med bottle that she brought “hydrochlorithiazide (HydroDIURIL). Take 1 tablet daily.” Pt is admitted with fluid volume deficit. What action should nurse take first in assessing pt for orthostatic vital sign changes?
answer

Position pt in a supine position=orthostatic VS are measured in each position: lying, sitting, and standing. The client’s VS are assessed first in supine position so that changes that occur when pt sits and stands can be determined
question

After recording the first BP measurement, what action will the nurse take?
answer

Count the client’s radial pulse
question

Since Clara has a fluid volume deficit, the nurse anticipates a decrease in which vital sign when Clara moves from a lying to a standing position
answer

BP
question

In addition to obtaining Clara’s VS, the nurse performs add’l assessments. For ongoing evaluation of Clara’s fluid volume status, it is most important to obtain which assessment data?
answer

Body weight- daily weights provide the most important data about fluid volume status, so an initial weight upon admission must be obtained
question

The nurse continues to assess the client and observes that Clara’s skin tents when a fold of skin over her sternum is pinched. What action should the nurse implement?
answer

Document the presence of inelastic skin turgor
question

Daughter reports that her mother usually weighs about 150lbs and is 5’4″. The nurse weighs pt and obtains measurement of 65kg. how many lbs has pt lost, approximately?
answer

7lbs
question

Nurse explains to daughter weight loss represents approx. how many liters of fluid loss?
answer

3Liters
question

Nurse discusses factors contributed to pt’s fluid volume deficit and pt and daughter. Which problem often occurs in the elderly and may have contributed to fluid volume deficit pt is experiencing?
answer

Decreased hepatic blood flow–decreased blood flow commonly in elderly. This decrease drug metabolism, which allows drug to remain in body longer and producing a greater drug effect
question

Nurse is aware that the elderly often experience an increase in the amount of free, unbound drug molecules, which has potential to increase pharm effects of drug. Which lab test will the nurse monitor to determine if this may be a factor contributing to Clara’s problem?
answer

Serum protein- drug molecules may be distributed through the body bound to plasma protein molecules. A decrease in serum protein levels is an indication that there may be an increase in free, unbound drug molecules in the bloodstream
question

The nurse starts IV line to administer fluids. The prescription states, “3% NS to infuse at 100mL/hr.” The client’s most recent serum sodium level is 135mEq/L. What action should nurse take
answer

Consult HCP about the Rx-3% saline is hypertonic, which will pull fluid from the interstitial and intracellular spaces into the bloodstream. Usually for hyponatremia. Pt is already experiencing fluid deficit, IV could worsen her condition. THe nurse should consult with HCP about the prescription
question

An Rx for 0.9% NS at 100mL/hr is received. Pt’s primary nurse is at lunch, so another nurse hangs the solution. When checking pt upon returning from lunch, the primary nurse observes that a solution of 5% dextrose and 0.9% NS is infusing at 125mL/hr. What action should nurse implement?
answer

Change the currently infusing solution to 0.9% NS and change the rate to 100mL/hr-2 errors: wrong solution and wrong rate. These errors should both be corrected
question

After hanging the correct IV solution at the correct rate of infusion, the nurse discusses the error with the nurse who hung the first IV solution. Together, the nurse complete a variance (incident) report. What add’l action should the primary nurse take?
answer

Notify HCP of error in treatment that occurred
question

The nurse who made the errors is very upset about writing a variance (incident) report and states, “I’ve never made an error before. What if I get fired?” How should primary nurse respond?
answer

“Variance reports are used to find ways to prevent further errors.”- variance reports are used by risk management department of healthcare agencies to look for patterns that contribute to errors so that the preventive measures can be instituted
question

The IV pump alarm sounds. Nurse notes that the IV is not infusing in the right antecubital area and the alarm indicates an obstruction is present. The nurse determines that all the clamps are open and there are no kinks in the tubing. What intervention should nurse take next?
answer

Straighten the joint above the site-obstruction is often caused by client movement, resulting in a bend in the client’s proximal joimt. Therefore, the noninvasive measure should be the next action taken by the nurse
question

Nurse resolves obstruction, and the IV solution begins to infuse. THe next day the nurse observes that the IV insertion site is inflamed and tender. THe label on the IV site indicates the current IV has been in place for 36hrs. What action should nurse take?
answer

Remove the IV and restart it in a different location-phlebitis can lead to further complications if left untreated
question

The nurse used the nursing process in deciding to remove pt’s IV and restart in new location. When assessing the IV site, what step of the nursing process did the nurse use
answer

Analyze the data-nurse analyzes the assessment data to determine characteristics occur that define a problem. A problem is then stated, a goal is established, and interventions are planned and implemented
question

Which problem did the nurse identify as the most pertinent in the situation?
answer

Risk for injury (thrombus formation)-phlebitis is high risk of thrombus formation
question

Pt continues to receive 0.9% NS at 100ml/hr. She’s stronger and started taking oral foods and fluids well. She receives a regular no-added-salt diet. Her breakfast includes one cup of scrambled eggs, one bowl of oatmeal, a fresh orange and a carton of milk. In addition to mil, which item should be measured as fluid intake?
answer

Just the milk
question

When pt was 1st admitted, the HCP didn’t include I/O measurement in initial prescriptions, but primary nurse initiated this assessment activity. Now that pt is taking oral fluid well, what action should the nurse implement
answer

Continue the measurement of the pt’s fluid intake and output
question

Pt’s I/O measurements indicate her intake is greater than her output. The nurse is concerned that pt may develop fluid volume excess. Which assessment is important for the nurse to perform?
answer

Auscultate the pt’s breath sounds-fluid excess can cause abnormal breath sounds. Fluid collection in lungs can impair oxygen exchange and result in hypoxemia
question

The nurse also observes that pt’s feet/ankles are swollen. When nurse presses finger over the client’s ankle (bony prominence), a 4mm indentation appears. How long will nurse document this finding?
answer

2+ pitting edema present around ankles & feet–documentation concisely describes the degree of indentation present and its location
question

Pt has abnormal breath sounds, bilateral pitting edema, and JVD. Which change in pt’s pulse will the nurse anticipate?
answer

Increase in rate and volume- as fluid volume increases to the point of fluid volume excess, the client will develop tachycardia and bounding pulse
question

Further findings include O2 saturation level of 90%, serum sodium of 140mEq/L, and serum potassium of 3mEq/L. The nurse reports the findings to the HCP and receives several prescriptions. Which prescription should the nurse question
answer

Pottassium chloride 40mEq IV push now-her K+ level is low. She needs replacement, but KCl should NEVER BE ADMINISTERED AS IV PUSH. Prescription for KCl diluted in an IV solution to be administered over several hours should be obtained from HCP
question

The pt’s fluid volume excess improves and the prescription for hydrochlorothiazide (HydroDIURIL) 12.5mg PO daily is restarted. It is most important for the nurse to monitor which lab value?
answer

Serum potassium-it’s a K+ wasting diuretic, may cause significant hypokalemia. Use of hydrochlorithiazide may also result in a decrease in serum magnesium and sodium and an increase in serum calcium and glucose
question

Before pt’s discharge, the nurse provides client teaching r/t the prescribed hydrochlorothiazide (HydroDIURIL). The nurse will emphasize the importance of taking this medication only once a day, on what schedule?
answer

With breakfast-to reduce nocturia, the pt should be instructed to take diuretic in morning. Add’l taking the medication with food may reduce AE, such as nausea
question

Since pt is receiving a diuretic that contributes to the loss of K+, the nurse must provide dietary teaching. Which food(s) selected by the client indicate an understanding of K+-rich foods
answer

-baked potato (844mg) -chicken breast (458mg) -grapefruit juice (378mg)
question

In preparing to administer hydrochlorithiazide, nurse notes the prescribed dose is 12.5mg, tablet is 25mg. What action should nurse take?
answer

Observe the tablet to see if it’s scored
question

Upon entering pt’s room with meds, nurse checks her ID band. Pt states “you take care of me every day. Why do you keep looking at my identification?” What is the best response the nurse?
answer

This is a double-check to ensure that no errors occur

Get instant access to
all materials

Become a Member